A common drug used to control blood pressure and help prevent heart failure is being recalled in 22 countries because it contains a chemical that poses a potential cancer risk.
Valsartan is off-patent and is used as a component of other generic medicines. Novartis, the company that originally developed the drug, said Sandoz valsartan and valsartan/HCT film-coated tablets are being recalled since they “do not meet our high quality standards.” Pharmacies in the UK are advised to recall valsartan batches containing medicines made by Dexcel Pharma Ltd and Accord Healthcare.
The recall involves about 2,300 batches that were sent to Germany, Norway, Finland, Sweden, Hungary, the Netherlands, Austria, Ireland, Bulgaria, Italy, Spain, Portugal, Belgium, France, Poland, Croatia, Lithuania, Greece, Canada, Bosnia and Herzegovina, Bahrain and Malta.
Novartis spokesman Eric Althoff said that products sold in the United States are not affected by this recall. The US Food and Drug Administration says it is looking to see whether it “has any information to share at this time” and directed questions to the manufacturer, as it is “the best source of information about their product.”
The problem was discovered during tests of batches of valsartan’s active pharmaceutical ingredient (API), as those from an external supplier contained an impurity. The European Medicines Agency reviewed medicines from the supplier, Zhejiang Huahai Pharmaceuticals in Linhai, China. The agency said the impurity is “a result of a change in the manufacturing process.”
The impurity is N-Nitrosodimethylamine (NDMA), an organic chemical that is in a family of potent carcinogens. The chemical has been used to make liquid rocket fuel, softeners and lubricants, among other products. It can also be unintentionally produced through certain chemical reactions and is a byproduct from some pesticide manufacturing, the making of rubber tires or fish processing.
Animal studies have shown that NDMA can be toxic and cause tumors in the liver, kidney and respiratory tract. It can also be potentially harmful to humans in certain quantities. Exposure to high levels can cause liver damage and is a probable human carcinogen, according to the US Department of Health and Human Services.
“The amounts of NDMA found in Valsartan API are much lower than the cumulative endogenous production and usual external exposure of NDMA,” Althoff wrote in an email. “There is no certainty as to how much this contaminant may potentially increase cancer risk in humans. Thus, the amount of NDMA found in the Valsartan API would not represent a significantly increased risk to the patients taking of Sandoz Valsartan and Sandoz Valsartan HCT Film coated tablets.”
The European Medicines Agency and EU regulators are working to determine what impact this might have on patients and whether other drugs will be affected. The external supplier is used by other pharmaceutical companies, as well, according to Novartis’ statement, but the spokesman said it could not comment on those companies. The company says that no other Sandoz or Novartis products, even those that may contain valsartan, are affected by the recall.
“We continue to undertake an urgent review of all these products that may pose a low risk to public health,” said Dr. Sam Atkinson, director of the UK Medicines and Healthcare products Regulatory Agency’s Inspection, Enforcement and Standards Division.
Novartis said that although the amount of the NDMA in the drug isn’t considered a “significantly increased risk to the patients,” patients should talk with their doctors to discuss treatment options as a precaution.
Patients shouldn’t stop taking their medicine, but the Medicines and Healthcare products Regulatory Agency said it is vital that they get in touch with their doctors “as soon as possible.” Alternative medicines that are unaffected by the recall are available.
“They key with this is, patients should not stop taking their medication abruptly, that definitely can be harmful,” said Dr. Mary Ann Bauman a representative for the American Heart Association. “You don’t want to jump to any conclusions on your own about this medication, or any medication for that matter. Definitely talk with your doctor first.”